Thyroid UK
84,054 members99,040 posts

Tinnitus is driving me crazy!

Hi, all

I have suffering with tinnitus constantly for a couple of months from getting up to going to bed and it's driving me nuts. Does anyone else suffer this and how do you cope?

Will a increase in levo help, I'm only on 25mg at moment

9 Replies
oldestnewest

I too suffer from tinnitus and have done for many years. It wasn’t until I found this site that I realised it is thyroid related. How long have you had it and have you been assessed by a tinnitus clinic?

You will gradually acclimatise to it and hearing aids also help. I can hear it now because I am thinking about it otherwise can now go days without giving it a thought

Di

1 like
Reply

Hi Di, been constant for 2 - 3 months, my hearing is fine I have it checked at work yearly

Reply

Low Thyroid and Low B12 - both could be the problem. Also have VitD checked. When they sent out a questionnaire from the Pernicous Anaemia Society to 1000 members - asking which was the biggest problem of their B12 issues - the replies were almost 100% - Tinnitus.

As mentioned in your post 5 days ago - you need an increase in Levo - is that happening ? - do hope so ....

1 like
Reply

Not had my B12 checked, but my vit d seemed okay - 69. Will mention it at my next visit

Reply

It is vital your B12 is checked for many reasons. VitD needs to be at least 100 - are you supplementing ?

b12deficiency.info/signs-an...

Please scroll down the above link to read that Tinnitus is the No 1 symptom of Low B12 - and further down you will see Heart Attack. Please take time to read the whole website and watch the videos under the heading Films - in the Menu - to fully appreciate how serious LOW B12 is.

Levo increase yet ?

Reply

Highly likely due to being on ridiculously small dose of Levothyroxine

50mcg is standard starter dose.

You should have had bloods retested 6-8 weeks after starting or after each dose increase. the dose increased by 25mcgs steps until TSH is around one and FT4 towards top of the range and FT3 at least half way in range

When under medicated low B12 is extremely common

Symptoms of low B12 include tinnitus

b12deficiency.info/signs-an...

Post your recent results and ranges of thyroid tests

Ask GP to test B12, folate and ferritin

Your Vitamin D is too low.

Just seen your previous post

Your TSH was 4 so you need 25mcg dose increase in Levothyroxine

Omeprazole is a PPI and lowers stomach acid. It also lowers absorption of vitamins especially B12

I know the latest guidelines say if taking aspirin it may be advisable to take PPI too, but it's likely making your low B12 from being hypothyroid worse

Hypothyroid is linked to heart disease

High cholesterol is a symptom of being hypothyroid

hypothyroidmom.com/is-your-...

Reply

Tinnitus is also a clinical symptom of hypothyroidism and your dose of 25mcg is an incremental dose, not a normal 50mcg starter dose. A blood test is every six weeks, with an increase of 25mcg each time until TSH is 1 or lower. All tests for thyroid hormones should be fasting (you can drink water) and allow a gap of 24 hours between your dose of levo and the test and take it afterwards. This helps keeps the TSH at its highest.

I suspect you will have many more symptoms as well as tinnitus.

You need a TSH, T3,T4, Free T4, Free T3 which should be towards the top of the range and thyroid antibodies. GP probably wont do all of these but if you can get a a private test for these we have two Private Labs which will do all of them.

thyroiduk.org.uk/tuk/about_...

We have to read, learn and ask questions in order to relieve our disabling symptoms.

1 like
Reply

Hi Anrol1960

I have suffered with Tinnitus for longer than I can remember. Although I have Hashi's mine is caused by damage to the ears (work related many years ago).

You have been given lots of great advice to follow and hopefully it will resolve for you. Meanwhile to cope with it I find having backgroud noise on all the time helps i.e the television at home, radio in car and at work. The sounds never go away but it helps to take the focus off them as someone has previously mentioned easier said than done but its right. If your tinnitus does not resolve (and I hope it does) then it is better to resign yourself that its always going to be there (especially if a hearing aid is not an option). Then you can focus on other things, distraction is the key, as for some reason tinnitus is always much worse when we think of it.

Best of luck

Reply

Anrol1960,

Back in around 1963 or 1964, our old 12 inch black and white television used to emit a very high note. Was annoying as anything. Trouble was, even when it was switched off, I would continue to hear it! That was the first time I realised I had tinnitus.

Over the years, it has changed, less often a single note, more often like white noise. I am sure it has worsened with thyroid issues but am not at all sure that it wouldn't have done so anyway.

I find I cope best with gentle sound, especially talking, as in Radio 4. Music so often clashes with it. As do most noise generators. But we are all different.

Reply

You may also like...